CSN Login
Members Online: 7

Oxiliplatin-too soon to switch??

marisadj
Posts: 7
Joined: Aug 2003

hi everyone,
My dad is 47 and diagnosed with stage iv in June 2003. He had surgery to remove colon tumor and mets to liver is inoperable. He is a fighter, and we are not giving up- but it seems odd that after just 4 treatments of oxi they decided to change him to cpt-11. He has had alot of fluid buid up in the belly, so maybe they are changing because it is known to damage the liver (cause for fluid). CT scans showed that the liver looked the same at the time of diagnosis but because people have had shrinkage w/ the oxi- I wonder if its a hasty decision (started chemo on 7/1/03), or are they being aggressive and I should be glad???. Anyone out there that can advise?? Please respond if you can- thank you and BEST wishes to everyone!
Marisa

KrisS
Posts: 232
Joined: Apr 2003

Ask your doctor for more his reasons. If the fluid in the abdomen is due to mechanical pressure from the nodules in the liver in some strategically bad place impairing the ability of blood to get through the liver causing fluid to build up in the abdomen it is one thing, but if the whole liver is not working well that may be a reason for the switch.

I am 47 and on oxaliplatin for a second time for Stage IV rectal Ca so I can relay my personal experience. Literature I have read indicates most people start to have response within 4 weeks and it is conventional for oncologists to reevaluate whether to continue after 4 treatments-8 wks. The first time I was treated, I had a good response with fluid from metastatic nodules disappearing from my abdomen within a couple of weeks of initiation of oxaliplatin. I developed liver and lymph node and lung mets starting 6 wks after a surgery to try to eliminate residual tumor, however. Oxaliplatin was restarted and within 3 weeks my coughing due to a large lymph node in my chest and pain in my liver decreased a great deal. The CT scan done one week after my 4th treatment showed marked reduction in size of my metastatic lesions and I am feeling much better.

There are tumors that do not respond to oxaliplatin, but do respond to CPT 11. Although I have not read them, I have spotted a few articles on Medline about tumor control with CPT 11 in tumors resistant to oxaliplatin. It may be that your dad's docs really expected greater response, and feel that it is better to try CPT 11 even if things at least are not growing.

Tell your dad to keep fighting. They have come up with a number of things just recently to try to control this thing. Drugs to control growth factors and blood vessel growth are being developed and trials are available for people who have failed to respond to oxaliplatin and CPT 11.

In the last few months a treatment using Yttrium based radioactive material infused into hepatic arteries to control liver metastases from colorectal ca not responding to chemotherapy has been approved.

I hope things go well for your dad. My prayers are with you.

Kris

marisadj
Posts: 7
Joined: Aug 2003

Kris,
thank you so much for your thorough response. Its a great feeling to know there are people out there with knowledge and compassion like you have shown. So, how are you doing? It seems you are quite active and agressively pursuing information about recovery. I do have another question that you may be able to relate to- did you ever experience hypotension or extreme fatigue? My dad has been in bed for almost 2 weeks now, just getting up for short walks or to the bathroom. How do you suggest we balance letting his body get the rest it needs with out allowing him to settle into this sedintary lifestyle? Again, I thank you for extending yourself to anwer my questions. My thoughts are definitely with you, and keep me posted on your recovery!
Marisa

KrisS
Posts: 232
Joined: Apr 2003

Hi marisa,

I'd talk to your oncologist about the possible causes for your dad's fatigue and what he thinks he should be able to do activity wise. Fatigue can be due to a variety of causes including the tumor itself, anemia,lack of nutrition, loss of electrolytes, or dehydration (you can be dehydrated, despite having fluid in your abdomen). I was very exhausted at one point - I was on CPT-11, 5-FU and radiation therapy. They were not sure which was causing the problem. I was slightly anemic. My oncologist gave me Procrit which helps you produce more red blood cells. That did not help me much. I was losing a great deal of weight. I was not eating as much as usual and was vomiting. (If your dad has fluid in his abdomen it may be hard to estimate if he is a stable weight or if he is accumulating more fluid in his abdomen, except by knowing how many calories he is eating and keeping down.)

I eventually begged for TPN - total parenteral nutrition including lots of protien that was given through my port. In my case that helped a lot. I was on it for 8 weeks until surgery. It allowed me to get up and start exercising lightly prior to surgery as well as to gain weight. They found radiation damage to a portion of my distal small intestine at that time and were able to bypass it with an ileostomy.

I felt fairly good all through my oxaliplatin 5-FU treatment last winter and was able to go for 15-45 minute walks most days. I went for another controversial surgery to attempt a cure. The surgeon had emphasized that getting in shape for surgery was a priority. I was tired a bit after each treatment but able to force myself to get up and walk a bit 15-30 minutes each day as well as puttering around the house. It helped that I had a friend that would show up at my house with her silly dog to encourage me to get out and about. I felt very light headed at times after each oxaliplatin for a couple of days.

After surgery I forced myself up and about for laps around the nurses station a couple times a day even though I spend the rest of the time napping or resting. I think it helped my recovery a lot.

When I had more metastatic lesions develop, I got very tired, probably in part due to the tumor, but also due to pain, and pain medications as well as a result of all the coughing I was doing. I would go for a nap after going up and down stairs once to put cloths in the laundry.

I just got my 5th dose of oxaliplatin. I am doing well, and trying to walk most days. Xeloda (5-Fu like drug) does cause my feet to be sore for several days of each treatment cycle so I have not been walking the last few days.

I hope that you and your oncologist can come up with some ways to help out your dad get up and about a bit more. My thoughts are with you and your dad as well. Your dad is so lucky to have someone like you who cares so much to help.

Take care and best of luck,

Kris

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network